MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30958
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 02/10/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Pma/510(k) number = k130293.This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported, during a leg angiogram of the superficial femoral artery, the advance 18 lp low profile balloon catheter ruptured longitudinally during use.The device was introduced using a 6fr cook sheath and inflated once for approximately three seconds using an inflation device and a 70/30 saline to contrast ratio.The balloon was inflated to approximately ten atmospheres at the time of rupture.The balloon was utilized after a laser atherectomy device was used to open up the vessel, leaving an approximately 30% occluded lesion.According to the initial reporter, the atherectomy device caused a piece of jagged/sharp calcium, to which the performing physician attributes the balloon rupture.After the first rupture occurred, blood was noted in the inflation device, and the balloon was removed and replaced with another balloon, which also ruptured (reported under patient identifier 292497).Finally, a third balloon from another manufacturer was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Summary of event: it was reported, during a leg angiogram of the superficial femoral artery, the advance 18 lp low profile balloon catheter ruptured longitudinally during use.The device was introduced using a 6fr cook sheath and inflated once for approximately three seconds using an inflation device and a 70/30 saline to contrast ratio.The balloon was inflated to approximately ten atmospheres at the time of rupture.The balloon was utilized after a laser atherectomy device was used to open up the vessel, leaving an approximately 30% occluded lesion.According to the initial reporter, the atherectomy device caused a piece of jagged/sharp calcium, to which the performing physician attributes the balloon rupture.After the first rupture occurred, blood was noted in the inflation device, and the balloon was removed and replaced with another balloon, which also ruptured (reported under patient identifier (b)(6).Finally, a third balloon from another manufacturer was used to successfully complete the procedure.A section of the device did not remain inside the patient¿s body.The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation evaluation: a review of the complaint history, device history record, documentation, drawing, instructions for use (ifu), manufacturing instructions, specifications, and quality control procedures was conducted during the investigation.The complaint device was not returned; therefore, examination of the device was not possible.A document-based investigation evaluation was performed.Possibly-related non-conformances were noted on the complaint lot, but the devices were identified and scrapped prior to distribution.No other complaints have been reported on this lot.The information provided upon review of complaint file, device history record, complaint history, device master record, and design validation testing provide objective evidence to support that the device was manufactured to specification.Cook also reviewed product labeling.The label on the product package as well as the compliance card insert indicates that for the pta4-18-150-5-20, the nominal inflation pressure is 8atm and the rated burst pressure is 12atm.The ifu states: the balloon is manufactured from an extra-thinwall, high-strength, minimally compliant material.Particular care should be taken in handling the balloon to prevent damage.It will inflate to the indicated size parameters when utilizing proper pressure recommendations.Adhere to balloon inflation pressure parameters indicated in the compliance card insert.Refer to label for further information.Use of a pressure gauge is recommended to monitor inflation pressures.Do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures.A review of the manufacturer¿s instructions and quality control procedures was conducted, and no gaps were discovered.Based on the information provided and the results of the investigation, cook has concluded that that the patient¿s anatomy contributed to this incident.As reported, the physician stated he had previously performed a laser atherectomy to open the vessel.In doing so, there was a piece of jagged / sharp calcium.The calcified anatomy is what the physician believes popped the balloon.The risk analysis for this failure mode was reviewed and no additional escalation was required.The appropriate personnel have been notified and cook will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key9712613
Report Number1820334-2020-00354
Device Sequence Number2602891
Product Code LIT
UDI-Device Identifier10827002309583
UDI-Public(01)10827002309583(17)220327(10)9622948
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup
Report Date (Section B) 05/04/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2022
Device Model NumberG30958
Device Catalogue NumberPTA4-18-150-5-20
Device Lot Number9622948
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/10/2020
Supplement Date Received by Manufacturer04/28/2020
Initial Report FDA Received Date02/14/2020
Supplement Report FDA Received Date05/04/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1